Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 6, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Sep 4, 2020, 12:29 PM MDT for 16 counties in Montana. It took effect at Sep 5, 2020, 1:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2020, 12:29 PM MDT (18:29 UTC)
- In effect from
- Sep 5, 2020, 1:00 PM MDT
- Expired
- Sep 5, 2020, 10:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Madison County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 41 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2641 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
380 WWUS85 KMSO 041829 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 1229 PM MDT Fri Sep 4 2020 MTZ110-111-051830- /O.UPG.KMSO.FW.A.0005.200905T1900Z-200906T0400Z/ /O.NEW.KMSO.FW.W.0006.200905T1900Z-200906T0400Z/ Deerlodge/West Beaverhead-East Beaverhead- 1229 PM MDT Fri Sep 4 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM MDT SATURDAY... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: Gusty westerly winds will combine with low humidity readings, unseasonably hot temperatures and an unstable atmosphere (high Haines) to produce critical fire weather conditions. * Winds: West 15 to 25 mph with gusts of 30 to 40 mph. * Minimum humidities: 11 to 19 percent. * Haines Index: 6 && $$ MTZ107>109-051830- /O.NEW.KMSO.FW.W.0006.200905T1900Z-200906T0400Z/ Salish and Kootenai Reservation-East Lolo-Bitterroot- 1229 PM MDT Fri Sep 4 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM MDT SATURDAY... * Affected area: Fire Zone 107 (Salish and Kootenai Reservation). Fire Zone 108 (East Lolo). Fire Zone 109 (Bitterroot). * Impacts: Gusty westerly winds will combine with low humidity readings, unseasonably hot temperatures and an unstable atmosphere to produce critical fire weather conditions. * Winds: West wind 15 to 20 mph with gusts up 30 mph. * Minimum humidities: 12 to 17 percent. && $$ MTZ104>106-051830- /O.NEW.KMSO.FW.W.0006.200905T1900Z-200906T0400Z/ Kootenai-Flathead/Glacier Park-West Lolo- 1229 PM MDT Fri Sep 4 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM MDT SATURDAY... * Affected area: Fire Zone 104 (Kootenai). Fire Zone 105 (Flathead/Glacier Park). Fire Zone 106 (West Lolo). * Impacts: Gusty westerly winds will combine with low humidity readings, unseasonably hot temperatures and an unstable atmosphere to produce critical fire weather conditions. * Winds: West wind 15 to 20 mph with gusts up 30 mph. * Minimum humidities: 12 to 17 percent for Kootenai, West Lolo, and Flathead. 17 to 22 percent for Glacier Park. && $$
1 follow-up statement
275 WWUS85 KMSO 060332 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 932 PM MDT Sat Sep 5 2020 MTZ110-111-060445- /O.EXP.KMSO.FW.W.0006.000000T0000Z-200906T0400Z/ Deerlodge/West Beaverhead-East Beaverhead- 932 PM MDT Sat Sep 5 2020 ...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). && $$ MTZ107>109-060445- /O.EXP.KMSO.FW.W.0006.000000T0000Z-200906T0400Z/ Salish and Kootenai Reservation-East Lolo-Bitterroot- 932 PM MDT Sat Sep 5 2020 ...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING... * Affected area: Fire Zone 107 (Salish and Kootenai Reservation). Fire Zone 108 (East Lolo). Fire Zone 109 (Bitterroot). && $$ MTZ104>106-060445- /O.EXP.KMSO.FW.W.0006.000000T0000Z-200906T0400Z/ Kootenai-Flathead/Glacier Park-West Lolo- 932 PM MDT Sat Sep 5 2020 ...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING... * Affected area: Fire Zone 104 (Kootenai). Fire Zone 105 (Flathead/Glacier Park). Fire Zone 106 (West Lolo). && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Sep 4, 3:28 AM MDT, 9 hours 1 minute earlier.
Area forecast discussion, Sep 4, 3:28 AM MDT, 9 hours 1 minute before
Area Forecast Discussion
National Weather Service Missoula MT
328 AM MDT Fri Sep 4 2020
.DISCUSSION...Hot and dry conditions will exist today and Saturday
across the Northern Rockies. In addition, a very mild night will
occur tonight into Saturday morning. By Saturday afternoon, winds
will increase across the entire region and become gusty by later
in the evening. As a result the existing low humidity, hot
temperatures, and windy conditions, a Fire Weather Watch remains
in effect for southwest Montana where critical fire conditions
will be most prominent as a result of this dangerous combination
of components. That being said, everyone should be wary of
creating a spark that could result in a new fire just about anywhere
in western Montana or north central Idaho, given how hot and dry
conditions will be!
Sunday will see a slight cool down and remain quite dry ahead of
a very unseasonably cold and wet weather system expected on
Monday. This system continues to have good forecast model
agreement and thus, moderate to high forecast confidence that
Monday (Labor Day) will be a tumultuous weather day. Strong winds
out of the east-northeast will create issues both on land and on
bodies of water as winds up to 35 to 45 mph will be commonplace.
Hazardous boating conditions should be expected on all area lakes,
but particularly those in and around Glacier National Park,
Flathead Lake, and the Seeley/Swan valley, where the strongest
winds are likely.
Another concern will be the threat for snow in the backcountry;
specifically elevations of 5000 feet and higher. With how much
cold air is associated with this Canadian low pressure system,
snow levels could drive down to as low as 5000 feet and will
create raw, cold, and wholly unpleasant backcountry conditions.
Anyone with recreation plans should anticipate and/or make
adjustments necessary for inclement conditions.
Rain will also be present in valleys, but should be mostly
confined to along the Continental Divide and likely no further
west than the Idaho/Montana border. As a result, north central
Idaho may only experience the much cooler temperatures and breezy
winds that occur with this system. Some higher terrain along the
Clearwater and Bitterroot mountains could pick up light snow
accumulations as well, though the more notable snow will again
exist along the Divide.
Tuesday will see a drying trend, but will be just as cool as
Monday for most locations. North central Idaho may start to
moderate in temperatures during this time, with the entirety of
the Northern Rockies region returning back to seasonable highs in
the 80s once more by Wednesday through the end of the week.
&&
.AVIATION...High pressure, warming temperatures (and higher
density altitudes), with generally terrain-driven winds should be
expected across the entire Northern Rockies today as high pressure
continues to dominate the weather pattern.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Saturday afternoon through Saturday
evening Deerlodge/West Beaverhead...East Beaverhead.
ID...&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 12:34 PM MDT | High Wind Watch | MSO | Flathead, Lake, Sanders | 49 hr |
| Sep 4, 12:35 PM MDT | Winter Storm Watch | MSO | Deer Lodge, Flathead, Granite, Lake, Missoula, Powell and 1 more | 49 hr |
Nearby
Red Flag Warnings in Montana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.